Q and A

Question

Are generics the same as brand-name drugs?

I live in South Africa and have recently been advised by my medical aid that they will be changing all Atripla patients to a generic drug called Tribuss.

This is because Tribuss is cheaper.

I have checked with my doctor and she advised that there is no reason to worry because it is almost the same thing – just that the other is a generic.

My concern was around side effects. I wanted to know if I should expect going through the side effects all over again.

My other question is what is the actual difference between the actual drug and a generic?

Answer

Your consultant has given you the good information about Tribuss.

The main difference between generics and brand-name drugs is just the cost. Generic drugs cost much less than brand-name counterparts.

The active ingredients for the generic and brnd versions are both the same.

Generic drugs might be a different shpae size or colour but they have the same activie ingredients. They are just as effective and also have the same risk of side effects.

Generic drugs are also carefully tested. They undergo similar strict regulations for safety and its effectiveness. In the UK, between 65% to 85% of all drugs prescribed by the NHS are generic.

In theory, you should not have any side effect problems, since they share the same active ingredients as brand-name drugs.  However, if you do get from side effects, please talk to your doctor.

This answer was lightly edited in January 2016 from an original answer in February 2012.

96 comments

  1. Rebecca McDowall

    Hi Anele,
    It’s important to talk to your doctor about breast feeding. ARVs make it much less likely that your baby will get HIV through breast feeding. There is still a risk though. In the UK HIV positive women are told not to breast feed. But in South Africa this is sometimes different, depending on your own circumstances. Please see this previous question for more information.

  2. Anele

    Hello. Am from South Africa I have been HIV for 15years Iv just started arvs on March 2011,as I was pregnant. I was on Aluvia and Lamivudine,then my dr changed me to Tribuss,but what I want to know is,is it safe to have another baby and brestfeed,coz with my first baby I was not allowed to brestfeed?

  3. Rebecca McDowall

    yes, it is fine to make a change in when you take your pills, so long as you keep taking them everyday.

  4. john

    can i change my tym to take my arvs pills by one hour and maintain that tym without effects

  5. Rebecca McDowall

    Hi Metja,
    It’s normal to have some side effects in the first few weeks of treatment. This should get better with time. For information about getting pregnant when you’re both positive please see our pregnancy guide.

  6. Metja

    I’ve started my Tribuss last week friday,my boyfriend is also posetive but not taking any treatment as yet, even though i always feel more tired and dizy, hope it will go back to normal as my system will get used to the pills. I want to know if its safe to fall pregnat and deliver a healthy child at this stage while my partner is not taking treatment.

  7. Rebecca McDowall

    Hi Thobi,
    Congratulations on your pregnancy! Although it’s better to start ARVs earlier in pregnancy treatment can reduce your viral load very quickly by a large amount. The aim is to have a low viral load when you give birth, to reduce the chance of your baby being infected. It’s important to adhere to these medicines, and take them everyday. For more information about HIV and pregnancy please see our pregnancy guide. If you would like to meet other positive women who have been through this you could contact Mothers2Mothers who are a support organisation for positive pregnant women in South Africa.

  8. Thobi

    I livee in South Africa. I am 7months pregnant have been hiv positve since 2010 but was not on medication all along. Started with AZT last week friday but now yesterday I have started with ARVs as my Cd4 count is 258, they gave me Efavirenz, lamuvidine to take at night and continue with AZT 1 in the morning and one in the evening. I know I took long to start medication to protect my baby but my question is it too late for my baby to be saved from HIV? I have not been sick for the past 7 months till today I still look healhy, beautiful and strong. Oh yes last night was dizzy and had werd dreams due to the effect of efavirenz I guess.

  9. Rebecca McDowall

    Hi Wally, sexual dysfunction can be a side effect of HIV treatment, or of HIV itself. It’s important to talk to your doctor about any symptoms. There’s more information in our side effects guide. Please let me know if you have any questions after reading this.

  10. Wally

    Hi, i’ve been on tribuss for two months and since then i haven’t been doing justice to my wife sexually. I’m sexually inactive and at times i feel that she’s not doing enough to keep my erection intact. Could this be the side effect?

Comment

Your e-mail address will not be published. Required fields are marked *